Letters

Adulterants of herbal products can cause poisoning

BMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7049.117a (Published 13 July 1996) Cite this as: BMJ 1996;313:117
  1. P P H But,
  2. B Tomlinson,
  3. K O Cheung,
  4. S P Yong,
  5. M L Szeto,
  6. C K Lee
  1. Senior lecturer Senior lecturer Chinese Medicinal Material Research Centre, Chinese University of Hong Kong, Hong Kong
  2. Chief of service Medical officer Department of Medicine, Caritas Medical Centre, Hong Kong
  3. Chief of service Medical officer Department of Medicine and Geriatrics, Tuen Mun Hospital, Hong Kong

    EDITOR,—Podophyllum poisoning has developed into a mini-epidemic in Hong Kong. Since Hong Kong is a major trading centre for Chinese medicines it is relevant to alert the international medical community to this problem.

    The poisoning is caused by ingestion of the herb known in Cantonese as Gwai-Kou, which is derived from the roots and rhizomes of Podophyllum hexandrum (also known as P emodi; podophyllum). The herb appeared in Hong Kong in 1989 as an …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe